Oklahoma, 2018

Flash Flooding and Damaging Winds in Oklahoma, August 7, 2018

August 7, 2018 · NWS TSA · 15 events in 3 counties and zones

Strong to severe thunderstorms developed during the afternoon of the 7th along a stationary frontal boundary that extended across northeastern and central Oklahoma. These storms moved southeast across northeastern Oklahoma during the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the afternoon of the 7th along a stationary frontal boundary that extended across northeastern and central Oklahoma. These storms moved southeast across northeastern Oklahoma during the afternoon and early evening hours. The strongest storms produced damaging wind gusts. Locally heavy rainfall resulted in some flash flooding in Tulsa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 7, 1:25 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 7, 1:25 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
225 PM CDT Tue Aug 7 2018

.DISCUSSION...
Atmosphere continues to destabilize across portions of northeast
Oklahoma behind initial thunderstorm activity that moved through
earlier today with surface based CAPE approaching 4000 J/KG over
Creek county. As strong diabatic heating continues in conjunction
with approaching upper wave, expect scattered strong to severe
thunderstorms to develop, generally west of Highway 75. Main
threat will be damaging downburst winds and to a lesser extent
nickel to quarter size hail.

Active weather pattern will persist for the next couple of days as
a series of level upper waves traverse the region in northwest
flow aloft. Thunderstorm complex could approach northeast Oklahoma
late tonight with storms spreading into southeast Oklahoma/west-
central Arkansas during the day. Although timing of storms becomes
less certain Wednesday night into Thursday, precipitation chances
will remain fairly high along and south of Interstate 40 with the
potential for heavy rainfall across far southeast Oklahoma.

Precip chances will begin to tapper off from north to south into
Friday. Dry conditions expected through the early part of the
weekend with near normal temperatures. Storm chances will once
again begin to increase Sunday/Monday as cut off low starts to
develop over far west Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   74  89  70  90 /  50  40  40  20
FSM   74  89  71  88 /  50  60  60  50
MLC   74  88  70  87 /  50  60  60  50
BVO   71  88  67  89 /  40  40  20  10
FYV   72  85  67  87 /  50  50  50  30
BYV   71  86  67  89 /  50  50  40  30
MKO   73  87  70  88 /  50  50  50  30
MIO   71  87  67  89 /  40  40  20  10
F10   72  87  69  88 /  50  60  50  40
HHW   75  92  71  88 /  40  70  70  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....12
Hazardous weather outlook, Aug 7, 1:47 PM CST, 1 hour 20 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
247 PM CDT Tue Aug 7 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
247 PM CDT Tue Aug 7 2018

...ELEVATED SEVERE STORM RISK THIS AFTERNOON AND EARLY EVENING
ACROSS PORTIONS OF NORTHEAST AND EAST CENTRAL OKLAHOMA...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and west of highway 75, along and south of highway 412 in northeast
			and east central Oklahoma.
	ONSET...After 3 PM.

HEAVY RAIN.
	RISK...Limited.
 	AREA...Much of northeast and east central Oklahoma and northwest Arkansas.
	ONSET...After 3 PM.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Primarily along and south of Interstate 40.
	ONSET...Ongoing.

DISCUSSION...

There is an elevated risk of severe hail to the size of golfballs
and damaging winds to 70 mph this afternoon mainly across portions
of northeast and east central Oklahoma, along/west of highway 75
and along/south of highway 412. This threat will be greatest from
around 3 PM to 9 PM this evening. Weak low level shear will keep
the tornado potential very low, but nonzero.

Scattered thunderstorms are developing across north central
Oklahoma along an outflow boundary from previous storms last night
into this morning. These storms will move generally east and
southeast into portions of eastern Oklahoma thru the early evening
hours.

Another round of storms is expected to form this evening across
Kansas and move into northeast Oklahoma after midnight. With ample
instability, a few strong to marginally severe storms are
possible this afternoon into the overnight. Locally heavy rainfall
will be possible primarily across northeast Oklahoma into
northwest Arkansas where the most concentrated activity is
expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential...Heavy Rain Potential.
THURSDAY thru MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...

Scattered to numerous thunderstorms are expected Wednesday through
Wednesday night with locally heavy rainfall possible. The heaviest
rains will likely focus across southeast Oklahoma and continue to
shift southward into Thursday. Unsettled weather is expected to
continue into early next week as a number of disturbances remain
across the region.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Aug 7, 2:09 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Tulsa OK
309 PM CDT TUE AUG 7 2018

OKZ059-064-072045-
Pawnee OK-Creek OK-
309 PM CDT TUE AUG 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CREEK AND
SOUTHEASTERN PAWNEE COUNTIES UNTIL 345 PM CDT...

At 309 PM CDT, a strong thunderstorm was located near Hallett, moving
east at 10 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Cleveland...                      Jennings...
Hallett...                        Terlton...
Maramec...                        Silver City...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3633 9667 3634 9657 3631 9657 3630 9655
      3630 9652 3631 9650 3633 9649 3633 9646
      3631 9644 3629 9643 3626 9637 3604 9641
      3612 9662 3616 9662 3616 9672
TIME...MOT...LOC 2009Z 285DEG 9KT 3623 9661

Lacy

The radar

The Tulsa radar (KINX), 39 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 4 flash flood. Local standard time, as filed.

Thunderstorm Wind, Tulsa

When
August 7, 3:07 PM CST
Where
Tulsa County, 5 mi NE of Sperry
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.351, -95.936

Strong thunderstorm wind snapped large tree limbs, and blew shingles off the roof of a home.

Thunderstorm Wind, Tulsa

When
August 7, 3:44 PM CST
Where
Tulsa County, 1.92 mi S of Dawson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.142, -95.905

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Tulsa

When
August 7, 3:44 PM CST
Where
Tulsa County, 0.14 mi SE of (Tul)tulsa Intl Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.199, -95.878

The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
August 7, 3:44 PM CST
Where
Tulsa County, 1.69 mi SW of Tulsa
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.130, -95.967

Strong thunderstorm wind blew down power lines.

Flash Flood, Tulsa

When
August 7, 3:44 PM CST to 6:30 PM CST
Where
Tulsa County, 2.58 mi ENE of Bozarth to 0.84 mi E of Bozarth
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
36.090, -95.975

Several roads were flooded along I-44 between S Union Avenue to S Peoria Avenue.

Thunderstorm Wind, Tulsa

When
August 7, 3:45 PM CST
Where
Tulsa County, 2.04 mi WSW of Alsuma
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.090, -95.904

Strong thunderstorm wind blew down a tree onto a home at E 51st Street S and S Sheridan Road.

Thunderstorm Wind, Tulsa

When
August 7, 3:45 PM CST
Where
Tulsa County, 2.17 mi SE of Tulsa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.130, -95.920

Strong thunderstorm wind blew down large tree limbs.

Flash Flood, Tulsa

When
August 7, 3:45 PM CST to 6:30 PM CST
Where
Tulsa County, 1.71 mi ENE of Garden City to 1.93 mi E of Garden City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.135, -95.990

Several streets were flooded around Veteran's Park.

Flash Flood, Tulsa

When
August 7, 3:45 PM CST to 6:30 PM CST
Where
Tulsa County, 1.21 mi ENE of West Tulsa to 1.46 mi ENE of West Tulsa
Cause
Heavy Rain
Reported by
Public
Coordinates
36.156, -96.000

Portions of Brady Street were flooded downtown.

Thunderstorm Wind, Tulsa

When
August 7, 3:46 PM CST
Where
Tulsa County, 2.49 mi SE of Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.123, -95.920

Strong thunderstorm wind blew down a large tree onto a truck on E 27th Street.

Flash Flood, Tulsa

When
August 7, 3:52 PM CST to 6:30 PM CST
Where
Tulsa County, 1.9 mi W of Tulsa to 1.88 mi W of Tulsa
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.153, -95.984

Portions of E 6th Street were flooded near S Frankfort Avenue. One car was stranded in high water.

Thunderstorm Wind, Wagoner

When
August 7, 3:54 PM CST
Where
Wagoner County, 3.8 mi NNE of Broken Arrow
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.097, -95.744

Strong thunderstorm wind blew down power poles on S 209th East Avenue, between E 41st Street S and E 51st Street S.

Thunderstorm Wind, Wagoner

When
August 7, 3:54 PM CST
Where
Wagoner County, 4.29 mi NNE of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.110, -95.760

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Wagoner

When
August 7, 3:55 PM CST
Where
Wagoner County, 3.93 mi NNE of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
36.105, -95.761

Thunderstorm wind was estimated to 60 mph. Power lines were blown down on E 41st Street S and S 193rd East Avenue.

Thunderstorm Wind, Sequoyah

When
August 7, 6:10 PM CST
Where
Sequoyah County, 0.93 mi SE of Sallisaw
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.460, -94.788

Strong thunderstorm wind blew down two power poles and three trees in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777557, 777558, 777559, 777560, 777690, 777561, 777563, 777691, 777692, 777564, 777693, 777689, 777694, 777695, 777696.